X020

 

Unmasking of concurrent autoimmune disease or the emergence of Gravesí precipitated by Adalimumab (Humira)?

 

Parizad Avari, Mushtaqur Rahman, Northwick Park Hospital, London North West Healthcare NHS Trust

 

Adalimumab (Humira) is a TNFα inhibitor commonly used in inflammatory bowel disease and inflammatory arthritides. Adalimumab also has a potential role in the treatment of active thyroid eye disease as a steroid sparing agent. Here we present a case of Gravesí disease unmasked following the use of biologic agent, Adalimumab.

 

A 33-year-old lady with known Crohnís disease and previous protectomy, was commenced on Adalimumab following initial treatment with infliximab and azathioprine. Only other significant past medical history includes depression, for which she was on citalopram.

 

Five months after adalimumab was commenced, she presented with symptoms of weight loss, tremor, heat intolerance, hair loss and palpitations. She also noted her neck was gradually enlarging. On examination, there was a firm goitre with enlarged palpable nodules at the upper poles. There was no associated lymphadenopathy and no signs of thyroid eye disease.

 

Biochemistry revealed a suppressed TSH <0.03 mIU/L with elevated Free T3 12.2 pmol/L and free T4 40.5 pmol/L. TPO antibodies negative with weakly positive thyroid receptor antibodies (TRAB 2.7 IU/L, ULN 1.8). ESR was elevated at 60 mm/hr. Ultrasound imaging of the thyroid suggested subacute thyroiditis. She was commenced on block-and-replace regimen of carbimazole 40mg od and levothyroxine 100mcg od. Thyroid uptake on technetium-99m scintigraphy showed only minimal uptake, but she was already on carbimazole.

 

In view of positive TRAB, the likeliest cause of her thyroid dysfunction is Gravesí disease. Whilst an infrequent association of Gravesí and ulcerative colitis has been reported, the preceding use of adalimumab is likely to have precipitated her Gravesí disease. We recommend careful thyroid-function monitoring during immunosuppressive or anti-TNF-α therapy. Further studies are required to elucidate the pathogenesis of Gravesí disease in patients receiving anti-TNFα therapy.

 

Questions to the Panel:

1)    Is this concurrent autoimmune disease associated with ulcerative colitis, or Gravesí triggered by Adalimumab?

2)    Should duration of therapy be continued beyond cessation of treatment with Adalimumab and/or guided by presence of TRAB?

3)    With thyroid dysfunction associated to immunosuppressive therapy, how may this affect its use in active Thyroid Eye Disease?